Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 175, NWS Amarillo, TX

July 26, 2012Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 26, 2012, 8:28 PM CDT for Deaf Smith County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2012, 8:28 PM CDT (01:28 UTC)
Expired
Jul 26, 2012, 9:01 PM CDT
In force
33 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS54 KAMA 270128
SVRAMA
TXC117-270230-
/O.NEW.KAMA.SV.W.0175.120727T0128Z-120727T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
828 PM CDT THU JUL 26 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 930 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR HEREFORD...MOVING WEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HEREFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3474 10263 3475 10264 3482 10251 3489 10234
      3475 10220 3474 10227 3474 10237
TIME...MOT...LOC 0128Z 069DEG 13KT 3475 10240

$$

CM
1 follow-up statement
155 
WWUS54 KAMA 270201
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
901 PM CDT THU JUL 26 2012

TXC117-270211-
/O.CAN.KAMA.SV.W.0175.000000T0000Z-120727T0230Z/
DEAF SMITH TX-
901 PM CDT THU JUL 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEAF SMITH COUNTY
IS CANCELLED...

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

LAT...LON 3474 10263 3475 10264 3482 10251 3489 10234
      3475 10220 3474 10227 3474 10237
TIME...MOT...LOC 0201Z 069DEG 13KT 3471 10254

$$

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:24 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 26, 6:24 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT THU JUL 26 2012

.AVIATION...
VFR CONDITIONS TO PREVAIL THROUGHOUT THE TAF PERIOD. MAIN CONCERN IS
ON THE FRONT END OF THE TAF WITH SHOWERS IN THE VICINITY OF KAMA
WHICH SHOULD PROGRESS SOUTH OF THE TERMINAL WITHIN THE FIRST HOUR OF
THE TAF. EXPECT TO SEE A CONTINUAL DECREASE IN SHOWER ACTIVITY AND
COVERAGE OVER THE NEXT FEW HOURS AS WE APPROACH SUNSET. SURFACE WINDS
WILL DECREASE AND START TO SHIFT TO A MORE SOUTHERLY DIRECTION AROUND
8 TO 9 Z FRIDAY. THERE IS A SLIGHT CHANCE FOR ISOLATED CONVECTION TO
REDEVELOP FRIDAY AFTERNOON ALONG THE SOUTHERN TIER OF COUNTIES BUT
HAVE LEFT MENTION OUT OF THE TAF SINCE CONFIDENCE OF IMPACT TO
TERMINALS REMAINS LOW.

&&

.PREV DISCUSSION... /ISSUED 340 PM CDT THU JUL 26 2012/

DISCUSSION...

FOR THOSE UNFORTUNATE ENOUGH TO MISS THE RAIN THE PAST 2 DAYS...THIS
AFTERNOON LOOKS TO OFFER THE ONLY REAL CHANCE FOR RELIEF OVER THE
NEXT 7-10 DAYS. AFTER TODAY...THERE IS VERY LITTLE TO TALK ABOUT
PRECIP-WISE THIS FORECAST PD AS A A STRONG UPR RIDGE REBUILDS THIS
WEEKEND AND CENTERS ITSELF OVER THE TX PANHANDLE THROUGH NEXT WEEK.
THE BIGGEST QUESTION WILL BE HOW HOT WILL IT GET...AS MED RANGE
MODELS ARE SUGGESTING ANOTHER HEAT WAVE...WITH HIGHS IN THE 100S
SUN-THU.

THIS AFTERNOON...
MOISTURE POOLING ALONG A WEAK BNDRY HAS ALLOWED MLCAPE VALUES TO
SHOOT UP TO 1000 TO OVER 2500 J/KG OVER THE CWA. UNFORTUNATELY FOR
THOSE NEEDING RAIN...SYNOPTIC FORCING IS PUTRID...WITH LARGE SCALE
SUBSIDENCE ALOFT BEHIND A DEPARTING SHRTWV. THEREFORE...ONLY
ISOLATED TO MAYBE SCATTERED SHOWERS OR STORMS CAN BE EXPECTED...
MAINLY IN THE SERN 1/3 OF THE CWA.

TONIGHT...
HAVE LEFT LOW CHC POPS GOING THROUGH 06Z...BUT HAVE LOWERED
COVERAGE AS ANY ISO TO SCT AFTERNOON CONVECTION SHOULD BE SAGGING
SOUTH OF THE CWA THIS EVENING.

FRIDAY...
HAVE AGAIN LEFT A TOKEN 10-15 PERCENT CHC ALONG THE FURTHEST SOUTH
ROW OF COUNTIES AS A COLD FRONT CONTINUES TO DECAY JUST SOUTH OF THE
CWA. HOWEVER...THINK ONLY AN ISOLATED STORM OR TWO WILL BE POSSIBLE
IN THE HEAT OF THE AFTERNOON.

SATURDAY THROUGH THURSDAY...
A BIG...STRONG...DOMINATING RIDGE OF HIGH PRESSURE WILL SET UP
SQUARE OVER THE PANHANDLES. THIS WILL MEAN DRY CONDITIONS AND
INCREASINGLY HOT TEMPERATURES. HAVE INCREASED GOING HIGHS A BIT
FURTHER ABOVE GUIDANCE...TAKING MOST OF THE CWA ABOVE 100 FOR MUCH
OF NEXT WEEK. THE 12Z SUITE OF MED RANGE MODELS SHOWS H85 TEMPS OF A
SIZZLING 33 TO 36C WED AND THU. IF THIS COMES TO FRUITION...THE FCST
HIGHS MAY ACTUALLY NOT BE HOT ENOUGH.

SIMPSON

FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
THROUGH SATURDAY. FROM SUNDAY THROUGH NEXT WEEK...LOWERING RELATIVE
HUMIDITY VALUES WILL BE NOTED WITH MINIMUM RELATIVE HUMIDITIES
DROPPING TO NEAR 20 PERCENT. HOWEVER...20 FOOT WINDS SHOULD
GENERALLY STAY BELOW 15 KNOTS. AFTER FRIDAY...PRECIP CHANCES WILL BE
VERY MINIMAL.

SIMPSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/03
Hazardous weather outlook, Jul 26, 3:34 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT THU JUL 26 2012

OKZ001>003-TXZ001>020-271100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
334 PM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
PARTS OF THE TEXAS PANHANDLE THIS AFTERNOON...MAINLY SOUTH OF A
DALHART TO PERRYTON LINE. A FEW STORMS MAY BECOME STRONG...WITH GUSTY
WINDS TO AROUND 50 MPH AND SMALL HAIL POSSIBLE. THE STORMS SHOULD
DIE DOWN BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A VERY SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE ON FRIDAY. IF STORMS FORM...A FEW WILL HAVE THE
POTENTIAL TO BECOME STRONG...WITH GUSTY WINDS TO AROUND 50 MPH AND
SMALL HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 5:41 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
541 PM CDT THU JUL 26 2012

TXZ009-014-262315-
GRAY TX-ROBERTS TX-
541 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR ROBERTS AND GRAY
COUNTIES.

AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF PAMPA...OR
ABOUT 13 MILES WEST OF MIAMI...MOVING SOUTH AT 15 MPH.

STRONG WINDS...SMALL HAIL...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM.
Special weather statement, Jul 26, 6:37 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT THU JUL 26 2012

TXZ017-270000-
RANDALL TX-
637 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR RANDALL COUNTY.

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF LAKE
TANGLEWOOD...OR ABOUT 9 MILES SOUTHEAST OF AMARILLO...MOVING
SOUTHWEST AT 15 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.
Special weather statement, Jul 26, 7:11 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
711 PM CDT THU JUL 26 2012

TXZ017-018-270100-
RANDALL TX-ARMSTRONG TX-
711 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR ARMSTRONG AND RANDALL
COUNTIES.

AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES WEST OF PALO DURO CANYON...
OR ABOUT 10 MILES EAST OF CANYON...MOVING SOUTHWEST AT 10 MPH.

PENNY SIZE HAIL...STRONG WINDS UP TO 50 MPH...AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.
Special weather statement, Jul 26, 7:32 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT THU JUL 26 2012

TXZ012-013-018-270115-
POTTER TX-CARSON TX-ARMSTRONG TX-
732 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR ARMSTRONG...CARSON
AND POTTER COUNTIES.

AT 732 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF
PANHANDLE...MOVING SOUTHWEST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, Jul 26, 8:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
812 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     16 SSW CANYON           34.77N 102.03W
07/26/2012  M64 MPH          RANDALL            TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1200594

BUFFALO

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:51 PM CDTSevere Thunderstorm WarningAMADeaf Smith39 min
Jul 26, 8:11 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.